Irregularities of two-colourings of theN×N square lattice

Abstract

The first theorem of this paper concerns a result which says, in aquantitative form, that a two-colouring of the points of theN×N square lattice cannot be well-distributed simultaneously relative to allline segments. The proof is an adaptation of an analytic method of K. F. Roth.

Second we prove a surprisingly sharp result of the same spirit ontilted rectangles. The deeper part of the proof constitutes an immediate application of the so-called “integral equation method” due to W. M. Schmidt.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    J. Beck, Roth’s estimate of the discrepancy of integer sequences is nearly sharp,Combinatorica 1 (4) (1981), 319–325.

    MATH  MathSciNet  Google Scholar 

  2. [2]

    J. Beck, Balanced two-colorings of finite sets in the square. I,Combinatorica 1 (4) (1981) 327–339.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    J. Beck andT. Fiala, “Integer-making” theorems,Discrete Applied Math. 3 (1981) 1–8.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    H. Chernoff, A measure of asymptotic efficiency for tests of a hypothesis based on the sum of observations,Ann. Math. Stat. 23 (1952) 493–509.

    MathSciNet  Google Scholar 

  5. [5]

    P. Erdős andJ. Spencer,Probabilistic Methods in Combinatorics, Akadémiai Kiadó, Budapest, 1974.

    Google Scholar 

  6. [6]

    G. Herman, Sums of distances between points on a sphere,to appear.

  7. [7]

    K. F. Roth, Remark concerning integer sequences,Acta Arithmetica 9 (1964), 257–260.

    MATH  MathSciNet  Google Scholar 

  8. [8]

    W. M. Schmidt, Irregularities of distribution. II.Trans. Am. Math. Soc. 136 (1969), 347–360.

    MATH  Article  Google Scholar 

  9. [9]

    W. M. Schmidt, Irregularities of distribution. IV.Inv. Math. 7 (1969), 55–82.

    MATH  Article  Google Scholar 

  10. [10]

    W. M. Schmidt, Lectures on irregularities of distribution,Tata Inst. of Fund. Res. Lectures on Math. and Phys. 56 (1977).

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Beck, J. Irregularities of two-colourings of theN×N square lattice. Combinatorica 2, 111–123 (1982). https://doi.org/10.1007/BF02579309

Download citation

AMS subject classification (1980)

  • 10 K 30
  • 05 C 55
  • 10 K 35